Alert archive / Minnesota / Special Weather Statements in 2017

Special Weather Statement, NWS Twin Cities, MN

May 16, 2017Kandiyohi County, Stearns County, Minnesota

NWS Twin Cities, MN issued this special weather statement at May 16, 2017, 4:20 AM CDT for Kandiyohi County, Stearns County, Minnesota. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2017, 4:20 AM CDT (09:20 UTC)
Expired
May 16, 2017, 5:15 AM CDT
In force
55 min
Issued by
NWS Twin Cities, MN

Counties Kandiyohi County, MN, Stearns County, MN

The radar

The Minneapolis radar (KMPX), 136 km from the middle of the area, began a volume at 09:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 9.3 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2017-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2017-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1282 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

004 
WWUS83 KMPX 160920
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
420 AM CDT TUE MAY 16 2017

MNZ048-049-055>058-161015-
Chippewa-Kandiyohi-Stearns-Meeker-Pope-Swift-
420 AM CDT TUE MAY 16 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN MEEKER...
SOUTHEASTERN POPE...NORTHEASTERN CHIPPEWA...SOUTHWESTERN STEARNS...
EASTERN SWIFT AND KANDIYOHI COUNTIES...

At 419 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Clontarf to near Priam. Movement was
northeast at 40 mph.

Winds in excess of 30 mph and nickel size hail are possible with
these storms.

Locations impacted include...
St. Cloud, Willmar, Sauk Centre, Cold Spring, Melrose, Benson,
Rockville, Paynesville, Richmond, New London, Spicer and Atwater.

This includes the following highways...
 Interstate 94 in Minnesota between mile markers 132 and 136.
 U.S. Highway 12 between mile markers 41 and 87.
 U.S. Highway 8 in Minnesota near mile marker 6.
 U.S. Highway 71 between mile markers 114 and 167.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4577 9511 4547 9418 4493 9513 4539 9576
TIME...MOT...LOC 0919Z 227DEG 45KT 4539 9563 4508 9507 

$$

LS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 16, 3:35 AM CDT, 45 minutes earlier.

Area forecast discussion, May 16, 3:35 AM CDT, 45 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
335 AM CDT Tue May 16 2017

.SHORT TERM...(Today and tonight)
Issued at 320 AM CDT Tue May 16 2017

The warm front of recent interest stretches from southeastern South
Dakota across southern Minnesota and west central Wisconsin.
Scattered showers and thunderstorms will continue early this morning
with much of the area in the zone of isentropic upglide north of the
aforementioned front. Could see a few of these flare up to produce
hail early this morning with the low level jet around 50+ knots as a
shortwave trough lifts into southwestern Minnesota. Updrafts are
somewhat elevated so the severe threat is limited, but mid-level
lapse rates around 7.5-8C and decent MUCAPE values will support a
small chance this morning.

Convection should diminish throughout the mid to late morning hours,
although the far northern part of the forecast area (central MN into
northern WI) could see lingering activity. The majority of the area
will see a break in activity during the afternoon, with the next
tricky part of the forecast being temperatures. Today will be warmer
given the location of the front (with much of the area in the warm
sector), and considering convection will diminish in time to allow
for recovery of the airmass. Expect low to mid 80s south of I-94
(nearing upper 80s along the IA border), with upper 70s to around 80
north of I-94.

By evening, expect thunderstorms to fire along and ahead of the cold
front, roughly along I-35 and eastward into WI. These storms will
still be capable of hail, gusty winds and brief heavy downpours
(with PWATs still around 1.5 inches). Expect heavy rainfall to
become more widespread tonight as more organized forcing from
shortwave energy lifts into the area.

.LONG TERM...(Wednesday through Monday)
Issued at 330 AM CDT Tue May 16 2017

Wednesday will be turning cooler as a frontal boundary moves
across the area. Locally heavy rainfall will occur as a secondary
surge of upper level energy moves northeast across the Upper
Midwest.

An abrupt change to the warm/mild air mass overhead will occur as
Wednesday system moves northeast of the region. This change will
be notable as dew points fall from the 60s, into the 20s/30s by
Thursday morning.

The mean upper air pattern will slowly transition to
northwesterly flow by late in the weekend. However, additional
chances of precipitation will occur, especially Friday afternoon,
through Saturday afternoon as another upper level storm system
moves from the desert southwest, into the Upper Midwest.

More scattered showers will occur late Sunday/Monday as the
north/northwest flow aloft will lead to additional short waves
moving southeast across the region. Overall, the short term
warm/mild period will change to much cooler and but remain
unsettled for the end of the week, and into early next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1240 AM CDT Tue May 16 2017

Showers and thunderstorms will continue to fire farther north into
central Minnesota overnight as the low level jet strengthens atop
a low level boundary. The main window for activity looks to be
between 06z and 12z, when MVFR/IFR conditions will be possible
with the storms. Outside of the thunderstorm activity, VFR
conditions are expected to prevail. Could see some stratus develop
over north central MN (KAXN/KSTC) around daybreak, but attendant
MVFR conditions would be short-lived. Light east/southeast winds
become south/southwesterly on Tuesday morning with gusts to
between 25 and 30 knots developing.

KMSP...
Anticipated window for organized thunderstorm activity looks to be
between 06-10Z. Tuesday will be mostly dry and breezy, but additional
storms will develop Tuesday evening.

/OUTLOOK FOR KMSP/
Wed...Mainly VFR. SHRA/TSRA expected. Occasional MVFR/IFR In
SHRA/TSRA. Wind SE 5-10 kts.
Thu...Mainly VFR. Chc MVFR/-SHRA in the morning. Winds N 10-15
kts.
Fri...Mainly VFR. Chance SHRA/TSRA with MVFR. Winds NE 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...LS
LONG TERM...JLT
AVIATION...LS
Hazardous weather outlook, May 16, 3:17 AM CDT, 1 hour 3 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
317 AM CDT Tue May 16 2017

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
170830-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
317 AM CDT Tue May 16 2017

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Today and Tonight

Morning thunderstorms will quickly move north into northern
Minnesota this morning. Isolated severe thunderstorms will be
possible. Redevelopment of thunderstorms will occur this
afternoon along a frontal boundary. Some of the storms will be
locally severe with large hail, damaging winds and possibly a
tornado. Locally heavy rainfall will also occur.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Additional thunderstorms will occur Wednesday. The main severe
weather threat will be locally heavy rainfall and flooding.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed later today.

In the hours before

Local storm report, May 15, 11:27 PM CDT, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1127 PM CDT MON MAY 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     HAIL             1 NE OWATONNA           44.09N 93.21W
05/15/2017  M1.25 INCH       STEELE             MN   PUBLIC

&&
Special weather statement, May 15, 11:39 PM CDT, 4 hours 41 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1139 PM CDT MON MAY 15 2017

MNZ076-077-160515-
Le Sueur-Rice-
1139 PM CDT MON MAY 15 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LE SUEUR AND
SOUTHWESTERN RICE COUNTIES...

At 1138 PM CDT, a strong thunderstorm was located over Waterville, or
12 miles west of Faribault, moving northeast at 25 mph.

Dime size hail is possible with this storm.

Locations impacted include...
Faribault, Waterville, Morristown, Warsaw and Faribault Airport.

This includes Interstate 35 between mile markers 52 and 62.

LAT...LON 4423 9362 4439 9330 4423 9324 4419 9346
      4420 9360
TIME...MOT...LOC 0438Z 243DEG 22KT 4422 9353

BORGHOFF
Special weather statement, May 16, 1:18 AM CDT, 3 hours 2 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
118 AM CDT TUE MAY 16 2017

MNZ077-084-085-160700-
Steele-Waseca-Rice-
118 AM CDT TUE MAY 16 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN STEELE...
NORTHEASTERN WASECA AND SOUTHERN RICE COUNTIES...

At 118 AM CDT, a strong thunderstorm was located over Morristown, or
9 miles southwest of Faribault, moving northeast at 25 mph.

Dime size hail is possible with this storm.

This storm will be near...
  Warsaw around 125 AM CDT.
  Medford around 130 AM CDT.
  Faribault around 135 AM CDT.

Other locations impacted by this storm include Deerfield, Ruskin and
Faribault Airport.

This includes the following highways...
 Interstate 35 between mile markers 47 and 66, and near mile marker
68.
 U.S. Highway 14 between mile markers 150 and 151.

LAT...LON 4411 9367 4420 9358 4420 9352 4425 9352
      4446 9331 4431 9304 4427 9304 4407 9339
TIME...MOT...LOC 0618Z 224DEG 24KT 4419 9341

BORGHOFF
Special weather statement, May 16, 3:05 AM CDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
305 AM CDT TUE MAY 16 2017

MNZ054-064-160900-
Yellow Medicine-Lac Qui Parle-
305 AM CDT TUE MAY 16 2017

...A STRONG THUNDERSTORM WILL AFFECT LAC QUI PARLE AND YELLOW
MEDICINE COUNTIES...

At 304 AM CDT, a strong thunderstorm was located over Porter, or 23
miles northwest of Marshall, moving north at 40 mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Granite Falls, Canby, Madison, Dawson, Clarkfield, Porter, Boyd,
Bellingham, Marietta, Cerro Gordo, Providence and Spring Creek.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.

LAT...LON 4526 9645 4482 9556 4463 9567 4463 9621
      4472 9645
TIME...MOT...LOC 0804Z 193DEG 36KT 4465 9618

JLT
Special weather statement, May 16, 3:47 AM CDT, 33 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
347 AM CDT TUE MAY 16 2017

MNZ047-048-054>057-065-160915-
Chippewa-Kandiyohi-Renville-Stevens-Pope-Lac Qui Parle-Swift-
347 AM CDT TUE MAY 16 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN LAC QUI
PARLE...SOUTHWESTERN POPE...CHIPPEWA...STEVENS...SWIFT...SOUTHERN
KANDIYOHI AND NORTHWESTERN RENVILLE COUNTIES...

At 346 AM CDT, radar indicated strong thunderstorms were located
along a line extending from Big Stone National Wildlife Refuge to
near Sacred Heart. Movement was north at 45 mph.

Winds in excess of 30 mph and nickel size hail are possible with
these storms.

Locations impacted include...
Willmar, Montevideo, Morris, Benson, Granite Falls, Appleton, Clara
City, Renville, Hancock, Raymond, Kerkhoven and Sacred Heart.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4527 9642 4525 9629 4522 9627 4518 9610
      4541 9612 4542 9625 4564 9626 4573 9622
      4508 9477 4469 9529 4481 9554 4491 9568
      4491 9572 4493 9573 4492 9573 4523 9644
TIME...MOT...LOC 0846Z 199DEG 40KT 4523 9638 4482 9531

LS
Special weather statement, May 16, 4:20 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
420 AM CDT TUE MAY 16 2017

MNZ048-049-055>058-161015-
Chippewa-Kandiyohi-Stearns-Meeker-Pope-Swift-
420 AM CDT TUE MAY 16 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN MEEKER...
SOUTHEASTERN POPE...NORTHEASTERN CHIPPEWA...SOUTHWESTERN STEARNS...
EASTERN SWIFT AND KANDIYOHI COUNTIES...

At 419 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Clontarf to near Priam. Movement was
northeast at 40 mph.

Winds in excess of 30 mph and nickel size hail are possible with
these storms.

Locations impacted include...
St. Cloud, Willmar, Sauk Centre, Cold Spring, Melrose, Benson,
Rockville, Paynesville, Richmond, New London, Spicer and Atwater.

This includes the following highways...
 Interstate 94 in Minnesota between mile markers 132 and 136.
 U.S. Highway 12 between mile markers 41 and 87.
 U.S. Highway 8 in Minnesota near mile marker 6.
 U.S. Highway 71 between mile markers 114 and 167.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4577 9511 4547 9418 4493 9513 4539 9576
TIME...MOT...LOC 0919Z 227DEG 45KT 4539 9563 4508 9507

LS

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 8:53 PM CDTSpecial Weather StatementMPXFaribault37 min
May 15, 9:32 PM CDTSevere Thunderstorm WarningMPXWaseca43 min
May 15, 9:55 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Waseca35 min
May 15, 10:04 PM CDTSevere Thunderstorm WarningMPXSteele56 min
May 15, 10:25 PM CDTSevere Thunderstorm WarningMPXGoodhue26 min
May 15, 11:11 PM CDTSpecial Weather StatementMPXWaseca34 min
May 15, 11:39 PM CDTSpecial Weather StatementMPXRice36 min
May 16, 1:18 AM CDTSpecial Weather StatementMPXRice42 min
May 16, 3:05 AM CDTSpecial Weather StatementMPXLac qui Parle, Yellow Medicine55 min
May 16, 3:47 AM CDTSpecial Weather StatementMPXChippewa, Kandiyohi, Stevens, Swift28 min
May 16, 5:06 AM CDTSpecial Weather StatementMPXBrown, Martin, Redwood, Watonwan84 min
May 16, 2:54 PM CDTFlash Flood WatchMPXFaribault, Freeborn, Goodhue, Rice, Steele, Waseca12 hr
May 16, 3:04 PM CDTSpecial Weather StatementMPXRice26 min
May 16, 3:27 PM CDTSevere Thunderstorm WarningMPXDakota, Goodhue, Rice48 min
May 16, 4:06 PM CDTSevere Thunderstorm WarningMPXDakota, Washington39 min
May 16, 4:38 PM CDTSevere Thunderstorm WarningMPXWashington52 min
May 16, 5:32 PM CDTSevere Thunderstorm WarningMPXDakota, Goodhue, Rice43 min
May 16, 5:42 PM CDTSevere Thunderstorm WarningMPXRice33 min
May 16, 6:16 PM CDTSevere Thunderstorm WarningMPXDakota, Goodhue44 min
May 16, 6:58 PM CDTSevere Thunderstorm WarningMPXGoodhue47 min
May 16, 4:01 PM CDTSevere Thunderstorm WarningMPXPolk, Saint Croix44 min
May 16, 4:39 PM CDTTornado WarningMPXBarron, Polk51 min
May 16, 4:55 PM CDTSevere Thunderstorm WarningMPXBarron, Rusk65 min
May 16, 5:05 PM CDTTornado WarningMPXBarron55 min
May 16, 5:28 PM CDTSevere Thunderstorm WarningMPXBarron, Dunn, Saint Croix47 min
May 16, 5:37 PM CDTTornado WarningMPXRusk38 min
May 16, 6:01 PM CDTTornado Warning Tornado observedMPXRusk59 min
May 16, 6:10 PM CDTSevere Thunderstorm WarningMPXBarron, Chippewa, Rusk65 min
May 16, 6:14 PM CDTTornado WarningMPXChippewa35 min

Nearby

Special Weather Statements in Minnesota, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.